The elderly are therapeutically vulnerable in that not only is there a decline in metabolic capacity but additionally they are more sensitive to AED adverse effects. Also they are prescribed polytherapy which can result in complicated PK interactions and also increases the risk of non-compliance.
At the end of this session the participants will be able to:
- Understand that epilepsy is common in nursing homes.
- Understand that AED levels may not be stable.
- Understand that genetic factors may be more important than age.
Elderly patients need to be segregated into groups on the basis of their health status those with epilepsy who are healthy, those who have multiple medical problems in addition to epilepsy, and those who are frail. Elderly people living in nursing homes need to be managed differently than community dwelling elderly people because they are more frail and have more comorbid conditions. Pharmaceutical treatment of elderly people carries greater risks than does that of younger people. Age-related changes in gastrointestinal tract functioning, hepatic enzyme capacity, protein binding, and kidney function can lead to drug pharmacokinetics that are different in elderly patients compared with younger adults. Cytochrome P450 enzyme content is thought to decrease with age. Findings from one study using IV stable labeled phenytoin showed that advancing age affected phenytoin clearance, but by only a small amount. The person’s genotype for the CYP 2C9 or 2C19 isoenzyme was more predictive of clearance than was age.
Interactions with other drugs, herbal remedies, and food can occur with AEDs. Knowledge of the metabolic pathways of the AEDs and the other substances is necessary to make appropriate treatment decisions. Interactions between antipsychotic drugs and AEDs are of particular concern because they involve bothpharmacokinetic and pharmacodynamic mechanisms. Under steady state dosing conditions, concentrations of drugs are assumed to be stable. In younger adults (age